Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


fat redistribution
Jul 5, 2006

my question was not answered about fat redistribution. Lipodystrophy is both atrphy and adiposity (build up of fat). adiposity is reported to be associated with mostly PI's. Serostim is even suggested as a possible treatment. Read the article from thebody.com website called "Managing Drug Side Effects" by Tim Horn and David Pieribone. I have many many articles about Lipodistrophy from this website and from others and from POZ magazine. I know my protruding belly is not from being overweight. it's not just being overweight it actually looks like i'm pregnant! This is not normal fat accumulation. I use this site for valid info on my condition and dealing with this illness, but when someone disputes the facts that i've obtained from many years of reading these articles on Lipodystrophy, it bothers me that there is contradicting views. the article mentioned above also gave indications research was going on to solve this problem, i hope so.

Response from Dr. Wohl

The article by Tim Horn you refer to was written in August 2002. Much has happened since. (The text I think you read is reprinted at the bottom of this reply.)

As you and Tim indicated, more research is called for and since 2002 there has been more research. These studies indicate what I wrote previously and most certainly addressed your concerns.

Specifically, the available data clearly link fat wasting of the arms and legs to certain HIV meds. However, as far as fat accumulation goes, it is less clear that protease inhibitors or any other class or individual meds cause this. Now, I know you are getting red in the face reading that but that is where we are at. A large cross sectional study had trouble finding a difference in belly fat between HIV+ and HIV- people (FRAM Study). Another big and well conducted trial (ACTG 5005s) looking over time found increases in belly fat in people starting HIV meds and it was similar in those starting Viracept (a PI) and those initiating efavirenz (a NNRTI). So, the idea that PIs cause big bellies is turning out to be obselete. That PIs may not cause fat accumulation does not mean this fat gain is all due to Big Macs. Again, it is not clear if this increase in belly fat was due to the meds themselves, an increased sense of well being, immune factors, something else or a combination of the above. Additionally, stopping PIs has not consistently led to a reduction in belly fat whereas, stopping d4T repeated has been demonstrated to lead to gains in limb fat.

I have seen people with large bellies on HIV meds. I know it happens. What I am not convinced of is that this is a direct med effect. That the data are not conclusive is understandably frustrating but some of these problems are as complex as they are vexing, involving myriad body systems.

For a more up to date overview of body shape problems check out: http://www.thebody.com/metabolism/contents.html.

DW

Timw Horn (8/02) "Fat redistribution (lipodystrophy) is one of the most frequently reported body-as-a-whole side effects. Many people who have lipodystrophy experience fat loss (atrophy) in the legs, arms, butt, and face and/or a buildup of fat (adiposity) around the gut and at the base of the neck. Women may also experience an increase in breast size. While a number of researchers have spent a lot of time over the past five years studying lipodystrophy, they still aren't in agreement about what causes it. However, most experts agree that it is a side effect of antiretroviral drug therapy.

Lipodystrophy was first reported in 1996 when a number of people taking protease inhibitors (PIs) began noticing abnormal changes in body shape and size. Soon after, some people who had never taken a PI -- but had taken either a non-nucleoside reverse transcriptase inhibitor (NNRTI) and/or nucleoside reverse transcriptase inhibitors (NRTIs) -- began reporting similar body-shape changes. There have also been some patients who have never taken any antiretroviral drugs, but have experienced many of the symptoms that have come to be known as lipodystrophy. Research is ongoing to figure out why lipodystrophy occurs and to determine what can be done about it."



Previous
Newly HIV+
Next
Kaletra monotherapy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement